New Mexico, 2022

High Wind in New Mexico, May 9, 2022

May 9, 2022 · NWS MAF · 1 event in 1 county or zone

Continued longwave troughing across the western US with embedded shortwaves resulted in westerly highs winds across the Guadalupe and Delaware Mountains of Texas and New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Continued longwave troughing across the western US with embedded shortwaves resulted in westerly highs winds across the Guadalupe and Delaware Mountains of Texas and New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 4:38 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, May 9, 4:38 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 AM CDT Mon May 9 2022

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Mon May 9 2022

Winds will remain fairly light in the morning hours primarily out of
the south and west. Another breezy day is expected with strong
westerly winds and common gusts once again all all terminals by
the afternoon. Gusts diminish and winds relax after sunset. A
retreating dryline this evening/overnight will shift winds to the
southeast at MAF, FST, INK, and eventually PEQ. VFR conditions
will continue throughout the TAF period.

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 239 AM CDT Mon May 9 2022

Flow aloft is still sandwiched between a large trough over the
West Coast and a ridge across the Mississippi Valley, resulting in
persistent southwesterly winds, and allowing today's weather to
be almost a carbon copy of yesterday. Efficient boundary layer
mixing will once again yield a breezy conditions in the afternoon,
especially along and north of I-20. High winds will continue at
GDP through the overnight and tomorrow afternoon, with a High Wind
Warning in effect until 00z this evening. Afternoon temperatures
will peak in the upper 90s and lower triple digits (still 15
degrees above average) with a Heat Advisory in effect for Brewster
and Terrel County. Widespread low humidity paired with the wind
and heat prompt critical to extreme fire weather with a Red Flag
Warning in effect for all zones except along the Rio Grande. See
the Fire Weather Discussion below for more details.

A pattern change finally arrives by Tuesday as the trough across
the West Coast amplifies, resulting in more meridional flow aloft
across West TX & SE NM. This will help pull the dryline and Gulf
moisture further west overnight tonight, setting up the potential
for rainfall tomorrow. An upper shortwave trough riding along the
meridional flow will provide some ascent that may support
thunderstorm development along the dryline in the
afternoon/evening. Forecast soundings suggest a modest EML will
cap the lower levels, limiting the best convective initiation
chances to the higher elevations of the Davis Foothills and
Stockton Plateau, though accent from the shortwave may help to
locally break the cap. Storms that develop may become severe with
the main threats being large hail and damaging winds due to steep
lapse rates/ample instability. Aside from the rain chances, the
increased moisture will also help limit how hot it can get, with
Tuesday's highs in the mid to upper 90s.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 239 AM CDT Mon May 9 2022

Wednesday the upper trough along the West Coast will begin moving
east into the Great Basin. This will continue to draw moisture
back against the Guadalupe and Davis Mountains where another round
of isolated to scattered showers and thunderstorms will develop. A
few could be severe with large hail the primary threat. The trough
moves northeast into the northern Rockies by Thursday giving
enough of a push to send the dryline into the Permian Basin.
Temperatures will creep up slightly and rain chances diminish as
instability associated with the trough departs the area.

The departing trough leaves the southwestern United States under
zonal flow/weak ridging into the weekend. Therefore conditions
will be similar each day with westerly winds providing some
downslope warming, but not terribly high for this time of year.
The dryline will be wavering back and forth across the area and
could provide some focus for convection though forecast soundings
are showing a significant cap and lacking any upper disturbances
moving across the area rain chances will be low.

&&

.FIRE WEATHER...
Issued at 239 AM CDT Mon May 9 2022

Today should be the last critical fire weather day for our area
this week. Very dry air continues to plague the area and very high
ERC values are compensating for marginal wind speeds to create Red
Flag conditions across much of the area. A deepening upper trough
over the western U.S. will draw the dryline back west tomorrow
increasing humidities and slightly lower wind speeds. Still, there
may be elevated fire conditions west of the Pecos River and a Fire
Danger Statement may be needed.

Showers and thunderstorms are expected to develop along the
dryline tomorrow with the greatest chances in the Davis Mountains
and adjacent lower plains. Some of these storms could become
severe and there will of course be a chance for lightning strikes
given the very dry fuels. Any rainfall amounts should not be
enough to significantly affect ERC values. Rain chances return
again Wednesday, this time farther west with better chances for
southeast New Mexico and the Guadalupe Mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring              101  71  96  68 /   0   0  30  40
Carlsbad                 95  60  97  63 /   0   0  10  30
Dryden                  103  75  93  71 /   0   0  30  30
Fort Stockton           102  68  95  69 /   0   0  40  30
Guadalupe Pass           87  63  88  63 /   0   0  10  20
Hobbs                    95  60  94  62 /   0   0  30  40
Marfa                    93  57  93  56 /   0   0  30  30
Midland Intl Airport     99  69  94  69 /   0   0  40  40
Odessa                   99  70  94  69 /   0   0  40  40
Wink                     99  63  95  67 /   0   0  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Borden-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-
     Reeves County Plains-Scurry-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Central Brewster County-Chisos Basin-Lower Brewster
     County-Terrell.

     High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Red Flag Warning from 9 AM this morning to 8 PM MDT this evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...16
LONG TERM....10
AVIATION...16
Hazardous weather outlook, May 9, 1:06 AM MST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
306 AM CDT Mon May 9 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-100815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
306 AM CDT Mon May 9 2022 /206 AM MDT Mon May 9 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect through early this evening for the
Guadalupe and Delaware Mountains.

A Red Flag Warning is in effect through early this evening for
Southeast New Mexico and most of West Texas.

A Heat Advisory is in effect this afternoon for Terrell County and
most of Brewster County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk of severe storms Tuesday afternoon and
evening, mainly over the Western Low Rolling Plains. Any severe
storms that do develop will be accompanied by large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
May 9, 9:13 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026569.